Mail (Sep-Oct, 1998)

Derm Had Me Experiment with 2 Drugs at Once
from Debbie D.

Hi Ed: I am so relieved I found Flake HQ! Thanks for sharing your insight and stories with all of us. It has really helped me cope with my P.

I am 30 now and I discovered my first spot when I was about 10 years old. I had a few itchy, scratchy scaly spots, very small on my body for the last 20 years. It pretty much stayed that way from 10 to 29, except for 2 major flares, one at 17 and one at 24. These were both short-lived, maybe a month or two, and right after a major life change (death of a loved one and a breakup).

About a year ago it started going crazy. Slowly at first, but increasing at a rapid pace. I still have a mild case, probably less than 10%, but it is mostly concentrated in one place. It is mostly on the front of my lower legs, or shins. Unfortunately, it is very visible when wearing anything but long pants. Of course, I have heard many of those lovely comments from the insensitive ignorant folks in this world but I now am armed with the great comeback from one of my fellow P's. The Octopus attack while on vacation is a great! [See Archive reference, below.]

I have great insurance but a general dislike for Doctor's, so I tried self-treating with sunlight and coal-tar. But it just kept getting worse and I think I made it worse by overdoing both. So I finally broke down and went to the PCP and got a referral to the Derm. Amazingly, I didn't have to try anything first. The PCP was great and gave me a referral on my first visit. I saw the Derm and he was OK. Pretty cynical, but he gave me two prescriptions, one for each side of my body. I thought that was pretty cool. That way I could perform my own nonscientific experiments with each med. I have been putting Betamethasone Dipropionate on my left side and Dovonex on my right now for about 18 days. I have seen improvement on both sides, but in different ways. Also, I was in the sun last weekend both days and it seems to have helped too. The left side is not as bad as the right to begin with, but it also seems that the spots are shrinking in size as well as not scaling or itching. The right side (Dovonex) spots seemed to increase in size the first 10 days and are now stabilizing. They are also not itching or scaling anymore and actually seem a bit less inflamed.

So anyway, I plan to continue my experiment for at least 8 weeks and I'll report back on my results if you are interested. All in all, this web site has helped me more than the medication, because now I know I am among friends and have a place to vent.

My boyfriend is great and says he will love me even if I turn into one big spot, but he doesn't understand the emotional pain that comes from feeling like a leper at times. My little sister always tells me, "At least you're cute and have a nice figure. I don't even see the spots, I just see you." So I know I am loved and accepted by the people who count. But it still hurts inside when people stare and ask stupid questions like, "Do you have Poison Oak, what's wrong with your legs, is it contagious?" Now I know I can come back with a great line and live to tell about it. Thanks again for your courage and your insight. I know I don't have a bad case compared to some of my fellow P's and I hope and pray we all can accept ourselves and be accepted for the truly great people we are.

P.S. Yesterday I wore a silk blouse with a leopard print and a black skirt and some Anne Klein (lion) earrings. I felt like a real leopard with my own spots all day long and it was fun! I love cats and it was great being one for a day! Gratefully, -Debbie D.

LATER...

Hi Ed, It's me again. I was just reading through the Archives and wanted to respond to your question about symmetry. I too have "twins" in every affected area that has a twin. This applies to my legs, arms, breasts, cheeks (facial, not the other). What has been the response to the "Nat's Effect" [see Archive reference at bottom] question? I am interested in the results. -Debbie D.

*****

Ed's Response: How refreshing to hear about a derm willing to let you try two topical medications at once. Sounds so logical there must be something wrong about it! I'll have to ask my derm why he hasn't tried that approach with me.

I'm glad you found our little diversion called FLAKE HQ helpful, Debbie. I feel the same. When I am engrossed in reading and responding to the e-mail that passes through here I can almost sense my P cursing beneath my skin. "Damn it, Dewke! You're not supposed to be ENJOYING me!" Hah-ha. I've got the last laugh.

I've had several people write and confirm they experience "Nat's Effect." No one has written to say it's poppycock. Let's put it this way: If I saw someone with a P lesion on their right elbow, and their left elbow was covered, I wouldn't hesitate to say, "Will you give me $5 if I'm correct in guessing you have a lesion on your left elbow, too? I'll give YOU $5 if I'm wrong." I may or may not make any money, but I'll giggle about getting people to expose themselves in public. -Ed

"Octopus on the beach..."
"Nat's Effect"

Back to Archives

.